INCIDENCE OF PARAPHENYLENE-DIAMINE POISONING IN THREE DISTRICT HEADQUARTER HOSPITALS OF PAKISTAN
AbstractBackground: Paraphenylene-diamine (PPD) poisoning is an emerging problem of developing African and South Asian countries. This study was done with the objective to determine the clinical lab diagnostic accuracy of serum creatinine phosphokinase in cases initially reporting facial oedema followed by renal failure and rhabdomyolysis due to paraphenylene-diamine (PPD) poisoning. Methods: It was a cross-sectional study in which data was retrospectively collected at District Head Quarter (DHQ) Hospitals. Data was collected over a period of one year from Jan-Dec 2018. Data was collected from the patient file records. Data was analysed on SPSS version 20. Results: In the present study, 658 cases of Kala Pathar poisoning presented and treated. M: F ratio was 5:20. There were 518 (78.8%) females. Majority of the female patients were married 488 (94%). Most common clinical manifestations included marked facial oedema; dysphagia and stridor. Post complications include rhabdomyolysis and acute renal failure which developed after two to five days. Initial lab investigations within 6–8 hours after ingestion showed marked increase in TLC count, ALT and Na+ ions. There were marked elevation of serum CPK (1400 ±200 U/L) levels after 24 hours. Conclusion: PPD poisoning is more common in females of younger age group belonging to rural areas. Early diagnosis and prompt supportive treatment within 2–12 hours of ingestion can save many lives. There is no specific antidote available for this poison.Keywords: Rhabdomyolysis; Para Phenylene Diamine; Acute renal failure; Creatinine kinese, CK
Chrispal A, Begum A, Ramya I, Zachariah A. Hair Dye Poisoning- an Emerging Problem in the Tropics: an Experience from a Tertiary Care Hospital in South India. Trop Doct 2010;40(2):100–3.
Gupta D, Thappa DM. Dermatoses due to Indian cultural practices. Indian J Dermatol 2015;60(1):3–12.
de Groot AC. Side-effects of henna and semi-permanent ‘black henna’ tattoos: a full review. Contact Dermatitis 2013;69(1):1–25.
Berih A, Berhanu A. Allergic dermatitis: black henna (para-phenylenediamine) use among the east African patient population in a general practice setting. Aust Fam Physician 2014;43(6):383–5.
Patra AP, Shaha KK, Rayamane AP, Dash SK, Mohanty MK, Mohanty S. Paraphenylenediamine Containing Hair Dye: An Emerging Household Poisoning. Am J Forensic Med Pathol 2015;36(3):167–71.
Bhargava P, Matthew P. Hair dye poisoning. Assoc Physicians India. 2007;55:871–2.
Aydin GB, Kahveci K, Örnek D, Demirkapu I, Özgün G. Suicidal Ingestion of Henna Mixed With Para-Phenylenediamine: A Case Report. J Anesthe Clin Res 2011;2:158–9.
Devi M. Toxicological effects of hair dye paraphenylene diamine: A threat to cosmetic world. Int J Res Anal Rev 2016;3(2):19–23.
Akbar MA, Khaliq SA, Malik NA, Shahzad A, Tarin S M, Chaudhary GM. Kala Pathar (Paraphenylene diamine) intoxication; a study at Nishtar Hospital Multan. Nishtar Med J 2010;2:111–5.
Qasim AP, Ali MA, Baig A, Moazzam MS. Emerging Trend of Self Harm by ‘Kala Pathar’ Hair Dye (Paraphenylene diamine): An Epidemiological Study. APMC 2016;10(1):26–30.
Bowen DA. A case of phenylene diamine poisoning. Med Sci Law 1963;3:216–9.
Shigidi M, Mohammed O, Ibrahim M, Taha E. Clinical presentation, treatment and outcome of paraphenylene-diamine induced acute kidney injury following hair dye poisoning: a cohort study. Pan Afr Med J 2014;19:163.
Handa S, Mahajan R, De D. Contact dermatitis to hair dye: An update. Indian J Dermatol Venereol Leprol 2012;78(5):583–90.
Bokutz M, Nasir N, Mahmood F, Sajid S. Hair dye poisoning and rhabdomyolysis. J Pak Med Assoc 2015;65(4):425–6.
Abdelraheem MB, El-Tigani MA, Hassan EG, Ali MA, Mohamed IA, Nazik AE. Acute renal failure owing to paraphenylene diamine hair dye poisoning in Sudanese children. Ann J Trop Paediatr. 2009;29:191–6.
Punjani NS. Paraphenylene diamine (hair dye) poisoning leading to critical illness neuropathy. J Neurol Disord 2014;2(180):2–5.
Abbas M, Noor M, Khan AA. Hair Dyes (Black Stone) Toxicity and its Complications Pak J Med Health Sci 2017;11(4):1327–32.
Nemeth J, Maghraby N, Kazim S. Emergency airway management: the difficult airway. Emerg Med Clin North Am 2012;30(2):401–20.
Khan MA, Akram S, Shah HBU, Hamdani SAM, Khan M. Epidemic of Kala Pathar (Paraphenylene Diamine) Poisoning: an Emerging Threat in Southern Punjab. J Coll Physicians Surg Pak 2018;28(1):44–7.
Nirmala M, Ganesh R. Hair dye - an emerging suicidal agent: our experience. Online J Otolaryngol 2012 ;(2):163-80.
Shaik NA, Jayasundaram E. Gastric lavage in hair dye (Super-Vasmaol 33) poisoning: A friend or foe. J Emerg Trauma Shock 2012; 5:276.
Ramulu P, Rao PA, Swaroop KK, Mark PK, Devi CV. A prospective study on clinical profile and incidence of acute kidney injury due to hair dye poisoning. Int J Res Med Sci 2016;4(12):5277–82.
Opinion of the scientific committee on cosmetic products and non-food products intended for consumers concerning p-phenylenediamine. [Internet]. [cited 2019 Jan]. Available from: https://ec.europa.eu/health/archive/ph_risk/committees/sccp/documents/out156_en.pdf
Journal of Ayub Medical College, Abbottabad is an OPEN ACCESS JOURNAL which means that all content is FREELY available without charge to all users whether registered with the journal or not. The work published by J Ayub Med Coll Abbottabad is licensed and distributed under the creative commons License CC BY ND Attribution-NoDerivs. Material printed in this journal is OPEN to access, and are FREE for use in academic and research work with proper citation. J Ayub Med Coll Abbottabad accepts only original material for publication with the understanding that except for abstracts, no part of the data has been published or will be submitted for publication elsewhere before appearing in J Ayub Med Coll Abbottabad. The Editorial Board of J Ayub Med Coll Abbottabad makes every effort to ensure the accuracy and authenticity of material printed in J Ayub Med Coll Abbottabad. However, conclusions and statements expressed are views of the authors and do not reflect the opinion/policy of J Ayub Med Coll Abbottabad or the Editorial Board.
USERS are allowed to read, download, copy, distribute, print, search, or link to the full texts of the articles, or use them for any other lawful purpose, without asking prior permission from the publisher or the author. This is in accordance with the BOAI definition of open access.
AUTHORS retain the rights of free downloading/unlimited e-print of full text and sharing/disseminating the article without any restriction, by any means including twitter, scholarly collaboration networks such as ResearchGate, Academia.eu, and social media sites such as Twitter, LinkedIn, Google Scholar and any other professional or academic networking site.